Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 20, 2018, 3:32 PM EDT for Wilkes County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 3:32 PM EDT (19:32 UTC)
- Expired
- May 20, 2018, 8:30 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WGUS51 KRNK 201932
FFWRNK
NCC193-210130-
/O.NEW.KRNK.FF.W.0020.180520T1932Z-180521T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
332 PM EDT SUN MAY 20 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Southwestern Wilkes County in northwestern North Carolina...
* Until 930 PM EDT
* At 332 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Boomer...
Darby...
Wilkesboro Reservoir...
Elkville...
and Maple Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3611 8154 3614 8150 3629 8138
3628 8137 3629 8137 3604 8114 3603 8117
3604 8120 3603 8127 3600 8132
$$
MBS2 follow-up statements
175
WGUS71 KRNK 202251
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
651 PM EDT SUN MAY 20 2018
NCC193-210130-
/O.CON.KRNK.FF.W.0020.000000T0000Z-180521T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
651 PM EDT SUN MAY 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHWESTERN WILKES COUNTY...
At 649 PM EDT, Runoff from earlier heavy rainfall is still expected
to cause flash flooding across the warned area.
Some locations that will experience flooding include...
Boomer...
Maple Springs...
Wilkesboro Reservoir...
and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3614 8149 3625 8138
3618 8130 3615 8132 3604 8122 3603 8127
3600 8132
$$
MBS269
WGUS71 KRNK 210030
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
830 PM EDT SUN MAY 20 2018
NCC193-210037-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-180521T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
830 PM EDT SUN MAY 20 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WILKES COUNTY IS
CANCELLED...
Runoff from earlier heavy rainfall is no longer expected to cause
flooding. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3614 8149 3625 8138
3618 8130 3615 8132 3604 8122 3603 8127
3600 8132
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:23 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 20, 2:23 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 223 PM EDT Sun May 20 2018 .SYNOPSIS... A southerly flow will continue to push warm and humid air into our region today and tonight. Scattered showers and thunderstorms will develop this afternoon and become more numerous for Monday. && .NEAR TERM /THROUGH MONDAY/... As of 220 PM EDT Saturday... Southerly flow continues to bring warm, moist and unstable air into the region. Diurnally driven thunderstorms will continue to spring up this afternoon into the evening before shutting down after sunset. Storms will develop mainly in the mountains but will have a generally easterly motion which should carry them out to the lower lying areas. Latest short range guidance suggests that any lingering storms should begin dissipating around midnight. The main threat from any of these showers and storms again will be any heavy downpours or potential training, leading to water issues with our already very saturated ground. Humid conditions will likely lead to patchy fog again tonight, which could become fairly dense in areas that receive rain today. Conditions on Monday look to be much like Sunday, continuing with the warm and humid pattern due to tropical ridging still firmly in place. A front will be approaching the area from the Ohio Valley and will trigger a more widespread convective event. SPC day 2 outlook currently has the region outlooked for general thunder with a marginal risk just to the west. That being said, again the main threat would be hydrological, but with modest instabilities, can not rule out that a cell or two could become strong to severe. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM EDT Sunday... A blocking ridge centered over Bermuda stretches westward to cover portions of the southeast and Mid Atlantic states Monday night and Tuesday. This ridge is expected to sink south by Wednesday, losing its influence on the region. A weak front should move across the area Tuesday night into Wednesday. Over the Gulf states north into the Tennessee Valley, a weak upper level trough will continue to draw Gulf and Atlantic moisture northward into the area Wednesday. Similar to last week, tropical moisture interacting with a frontal boundary will bring numerous slow moving showers with heavy downpours Tuesday afternoon into Wednesday. Since the ground will remain wet and creeks, streams and rivers are elevated, there is a chance for renewed flooding by the middle of the week. Unlike last week, the threat for heavy rain will only be a day or two rather than a whole week, as the front is forecast to move into the Carolinas Wednesday night. Temperature will continue to run warmer than normal until the front moves south of the area Wednesday night. Highs Tuesday will range from the mid to upper 70s across the mountains to the lower 80s east. Wednesday's temperatures will be a degree or two warmer than Tuesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 215 PM EDT Sunday... Following a frontal passage Wednesday night, high pressure will wedge south on Thursday. This wedge of high pressure should keep most of the area dry through Friday night. With a cool easterly wind, near uniform temperatures are expected Thursday with highs in the upper 70s to lower 80s. An upper level ridge over the southeast states will expand northward on Friday. This ridge will bring warmer temperatures into the region for the weekend. The chance for thunderstorms return to the area on Saturday as a cold front approaches the region. The better chance for widespread showers and thunderstorms are expected Sunday and Monday as the front slowly crosses the area. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 140 PM EDT Sunday... VFR conditions to start the period as weak high pressure builds into the region. This afternoon into the evening, diurnally driven, isolated showers and possibly a rumble of thunder will be possible, mainly near and along the Blue Ridge but will move east into the lower elevations. Based on persistence, fog will be possible again overnight and could be especially dense in areas that receive rain today. Guidance suggests that while LWB will not likely see rain, fog will be particularly heavy at this TAF location. Fog should dissipate shortly after sunrise. Toward the end of the TAF period, guidance suggests MVFR ceilings will begin to drift over DAN ahead of convective activity developing to the south of the region. Winds are expected to be light and mainly from the south and west during the forecast period. Medium confidence in ceilings and visibilities. .Extended Aviation Discussion... Another weak cold front will bring increasing coverage of showers and thunderstorms again on Monday afternoon. Scattered MVFR showers and thunderstorms are possible Monday night into Tuesday with another round likely Wednesday. Conditions are expected to improve later in the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JR NEAR TERM...JR SHORT TERM...RCS LONG TERM...AL/RCS AVIATION...JR/KK
Hazardous weather outlook, May 20, 2:18 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 218 PM EDT Sun May 20 2018 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 218 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-211830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 218 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 1:33 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG 4 SSW BEDFORD CITY 37.29N 79.56W
05/19/2018 BEDFORD VA PUBLIC
EXTENSIVE DAMAGE TO TREES. SOME UPROOTED. OTHERS SNAPPED
OFF, COVERING A QUARTER MILE SWATH.
&&
11Special weather statement, May 20, 2:59 PM EDT, 33 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 259 PM EDT SUN MAY 20 2018 NCZ004-005-VAZ032-043-201945- Stokes-Rockingham-Henry-Patrick- 259 PM EDT SUN MAY 20 2018 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES... Until 345 PM EDT At 257 PM EDT, radar indicated strong thunderstorms extending from near Critz to near Spencer. Movement was southeast at 10 mph. Winds in excess of 40 mph, very heavy rainfall, and possibly small hail are possible with these storms. Locations impacted include... Stoneville... Sandy Ridge... Spencer... Penns Store... and Critz. Heavy rainfall may cause excessive ponding of water on roads and flooding of poor drainage areas. Do not drive your vehicle through flooded roadways. LAT...LON 3647 8012 3642 7984 3660 7995 3665 8018 TIME...MOT...LOC 1857Z 330DEG 7KT 3661 8012 3658 8002 MBS
Special weather statement, May 20, 3:02 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT SUN MAY 20 2018
NCZ019-202000-
Wilkes-
302 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...
Until 400 PM EDT
At 301 PM EDT, a strong thunderstorm was located over Maple Springs,
moving south at 5 mph.
Winds in excess of 40 mph, very heavy rainfall, and possibly small
hail are possible with these storms.
Locations impacted include...
Boomer...
Wilkesboro Reservoir...
Elkville...
Maple Springs...
and Buck.
Heavy rainfall may cause excessive ponding of water on roads and
flooding of poor drainage areas. Do not drive your vehicle through
flooded roadways.
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3619 8146
3623 8128 3603 8115 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 1901Z 346DEG 6KT 3616 8136
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:46 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 89 min |
| May 20, 2:39 AM EDT | Special Weather Statement | RNK | Stokes, Yadkin | 51 min |
| May 20, 3:02 PM EDT | Special Weather Statement | RNK | Wilkes | 58 min |
| May 20, 3:41 PM EDT | Special Weather Statement | RNK | Surry | 49 min |
| May 20, 3:56 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes | 5 hr |
| May 20, 4:14 PM EDT | Special Weather Statement | RNK | Yadkin | 31 min |
| May 20, 4:22 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 5 hr |
| May 20, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 53 min |
| May 20, 4:58 PM EDT | Special Weather Statement | RNK | Stokes | 47 min |
| May 20, 5:31 PM EDT | Flash Flood Warning | RNK | Stokes | 4 hr |
| May 20, 6:13 PM EDT | Special Weather Statement | RNK | Stokes | 17 min |
| May 20, 6:17 PM EDT | Special Weather Statement | RNK | Surry | 58 min |
| May 20, 6:38 PM EDT | Special Weather Statement | RNK | Stokes | 37 min |
| May 20, 7:16 PM EDT | Areal Flood Warning | RNK | Stokes, Surry | 106 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.